Alert archive / North Carolina / Tornado Warnings in 2024
Tornado Warning 10, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Apr 11, 2024, 8:15 PM EDT for Stokes County, North Carolina. It was in force for 9 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2024, 8:15 PM EDT (00:15 UTC)
- Expired
- Apr 11, 2024, 8:24 PM EDT
- In force
- 9 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Stokes County, NC
The radar
The Roanoke radar (KFCX), 63 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 8:17 PM EDT | TSTM WND DMG | 2 Wsw Francisco, NC | Power line down on North Carolina Highway 89 in northwestern Stokes County about 5 miles east-northeast of Westfield. |
| Apr 11, 8:32 PM EDT | TSTM WND DMG | 3 Ssw Lawsonville, NC | Thunderstorm winds blew down a tree at the 3200 block of NC 89 Highway W. |
| Apr 11, 8:32 PM EDT | TSTM WND DMG | 3 Ssw Lawsonville, NC | Thunderstorm winds blew down a tree at the 3200 block of NC 89 Highway W. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 6:43 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
305
WFUS51 KRNK 120015
TORRNK
NCC169-120045-
/O.NEW.KRNK.TO.W.0010.240412T0015Z-240412T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
815 PM EDT Thu Apr 11 2024
The National Weather Service in BLACKSBURG has issued a
* Tornado Warning for...
Northern Stokes County in north central North Carolina...
* Until 845 PM EDT.
* At 815 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Francisco, moving northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Danbury...
Francisco...
Sandy Ridge...
Prestonville...
and Vade Mecum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3637 8041 3643 8045 3647 8044 3654 8025
3654 8023 3646 8003 3645 8003
TIME...MOT...LOC 0015Z 235DEG 37KT 3645 8038
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BMG1 follow-up statement
360
WWUS51 KRNK 120024
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
824 PM EDT Thu Apr 11 2024
NCC169-120034-
/O.CAN.KRNK.TO.W.0010.000000T0000Z-240412T0045Z/
Stokes NC-
824 PM EDT Thu Apr 11 2024
...THE TORNADO WARNING FOR NORTHERN STOKES COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM EDT for north central
and northwestern North Carolina...and south central, southwestern and
west central Virginia.
&&
LAT...LON 3637 8041 3643 8045 3647 8044 3654 8025
3654 8023 3646 8003 3645 8003
TIME...MOT...LOC 0022Z 235DEG 37KT 3651 8028
$$
BMGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Apr 11, 7:41 PM EDT, 34 minutes earlier.
Area forecast discussion, Apr 11, 7:41 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
741 PM EDT Thu Apr 11 2024
.SYNOPSIS...
A complex low pressure system over the eastern United States
will produce showers and thunderstorms as a cold front pushes
off the Mid Atlantic coast by Friday morning. Gusty wind and
colder temperatures will follow this system for Friday into
Saturday with some showers in the mountains. Mainly dry and
warmer weather is on tap for the beginning of next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 725 PM EDT Thursday...
Key Message:
1. Tornado Watch until 11pm for portions of NW NC into southern
VA. Chance for severe storms with isolated tornadoes, locally
heavy rain, and gusty wind.
2. Wind Advisory remains in effect for Western Greenbrier
3. Wind advisory may be expanded into the southern Blue Ridge
for tonight
Low level environment favors spinning with 0-1km SRH 200-350.
Per coordination with SPC have a Tornado Watch for southern VA
into NW NC til 11pm. Once sun sets, instability will weaken but
shear remains high into the evening ahead of the front over the
piedmont, so will need to heed warnings. Have already had a
confirmed tornado in Wilkes County.
Previous discussion...
Not seeing much erosion of the stratus in satellite imagery over
Virginia, but ans area of clearing over Georgia and South
Carolina was advancing north. HRRR and HREF showed the time
range from 20Z/4PM through 03Z/11PM. The convective allowing
models show the potential for discrete supercells developing in
the foothills of North Carolina and tracking into central and
eastern Virginia and North Carolina.
The 12Z RNK sounding had about 300 J/kg of Convective Available
Potential Energy. But limited cooling at mid level is expected
and for now stratus and rain are hampering warming at low
levels so available instability may limit coverage of
thunderstorms this afternoon and evening.
Cold air aloft arrives on Friday. Bufkit forecast soundings
showed large lapse rates and much of the elevated CAPE above
the freezing level. Have maintained thunder during the daytime.
Low level jet shows a maximum just behind in the front in the
50 to 60 knot range out of the west. This brings wind gusts in
the higher elevations of the southern Blue Ridge. Gusty wind
continues through Friday. This also supported by strong cold air
air advection and healthy pressure rises. Daytime mixing Friday will
also produce another surge in wind.
Temperatures will hold in the 50s and 60s until the cold front
passes through in the late evening. 850MB temperatures drop to
near zero be Friday morning.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 1245 PM EDT Thursday...
Key Messages:
1) Confidence is high for gusty winds persisting into Saturday
before fading by Saturday night.
2) A low chance of showers and thunderstorms returns by late
Sunday for southeast West Virginia.
Gusty winds will continue into Friday night and Saturday due to
a strong pressure gradient between low pressure deepening in
eastern Canada and high pressure in the lower Mississippi River
Valley. There may be gusts approaching advisory criteria along
the southern Blue Ridge. The wet soil from recent rainfall could
allow a few trees and power lines to be blown down more easily.
Upslope rain showers will gradually fade from Boone to
Lewisburg by Saturday morning, and there may be snow flurries
along the higher elevations of western Greenbrier County before
the moisture completely dissipates. High pressure should provide
lighter winds and drier weather for the remainder of Saturday
and through Saturday night.
An upper level ridge will build eastward from the southern
Plains to the Gulf Coast on Sunday. As high pressure drifts
offshore, the flow should turn towards the southwest. The rising
heights aloft and the increasing warm air advection should
boost temperatures notably above normal with widespread highs in
the 70s by Sunday afternoon. Meanwhile, a weak frontal boundary
will dive southeastward from the Great Lakes, but the building
upper level ridge will halt any further progress southward from
Pennsylvania. Some showers and thunderstorms may spill into
central West Virginia by Saturday evening, so a low chance of
rain exists for the Interstate 64 corridor. Elsewhere, dry
weather is expected for Sunday and Sunday night. Temperatures
will stay elevated during Sunday night with lows only falling
into the 50s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1206 PM EDT Thursday...
Key Message:
1) Mainly Dry With Well Above Normal Temperatures
Forecast models agree in a building a ridge and 8h temps across
our area next week. Warm front close to the area Monday allows
for a few showers/storms but in general frontal systems will be
to our northwest through the period with limited chances for
showers or storms. Going to be more like early summer at times
with high temperatures in the 80s by midweek.
Highs and lows will be running 10-20 degrees above normal.
Forecast confidence is high on warmer pattern and moderate on
rain chances which will be mainly confined to the mountains.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 730 PM EDT Thursday...
NOTE: Have AMD NOT SKED at KDAN due to inconsistent wind data
outages.
Flying conditions will be poor at times this evening as
shower/storm activity will be widespread. Looking at potential
strong/severe storms along/east of a line from ROA-MWK through
03z.
Ceilings will rise to VFR east of the Blue Ridge with the west
wind behind the front.
Cold air aloft arrives on Friday. Bufkit forecast soundings
showed large lapse rates and much of the elevated CAPE above
the freezing level. Have maintained thunder during the daytime.
Some of the showers and thunderstorms will spread east into the
piedmont of Virginia and North Carolina during the afternoon but
kept precip out of the forecast in the east as will likely be
scattered.
Low level jet shows a maximum just behind in the front in the
50 to 60 knot range out of the west. This brings wind gusts in
the higher elevations of the southern Blue Ridge. Gusty wind
continues through Friday. This also supported by strong cold air
air advection and healthy pressure rises. Daytime mixing Friday will
also produce another surge in wind.
Forecast confidence is average.
OUTLOOK...
Friday night and Saturday, expect gusty northwest wind on the
west side of the exiting system with scattered to numerous upslope
showers and isolated thunderstorms for the mountains. Most
areas will trend to VFR east of the Blue Ridge.
By Sunday, VFR conditions are expected for all locations along
with weakening winds.
By Monday, a weak system may bring a return of some showers and
patchy sub-VFR conditions to Southeast West Virginia. Elsewhere,
VFR conditions are expected.
Mainly VFR through Tuesday with a few showers/storms possible
north of LWB-HSP.
Confidence in the above extended aviation scenario is moderate.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from midnight tonight to 9 PM EDT Friday for
VAZ009-012>020-022>024-032>035.
NC...Wind Advisory from midnight tonight to 9 PM EDT Friday for
NCZ001>003-018-019.
WV...Wind Advisory until 9 PM EDT Friday for WVZ508.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...PW
LONG TERM...WP
AVIATION...AMS/WPHazardous weather outlook, Apr 11, 3:34 PM EDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 334 PM EDT Thu Apr 11 2024 NCZ004>006-020-VAZ007-010-011-043>047-058-059-WVZ042>044-507-121945- Stokes-Rockingham-Caswell-Yadkin-Tazewell-Bland-Giles-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Mercer- Summers-Monroe-Eastern Greenbrier- 334 PM EDT Thu Apr 11 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a slight risk (Level 2 of 5) of severe thunderstorms this afternoon and evening. The primary risk is damaging wind and isolated tornadoes. In addition, locally heavy rainfall may lead to flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. WVZ508-121945- Western Greenbrier- 334 PM EDT Thu Apr 11 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM EDT FRIDAY... This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. There is a slight risk (Level 2 of 5) of severe thunderstorms this afternoon and evening. The primary risk is damaging wind and isolated tornadoes. In addition, locally heavy rainfall may lead to flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Strong, gusty winds will continue into Saturday this afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ001>003-018-019-VAZ009-012>020-022>024-032>035-121945- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- 334 PM EDT Thu Apr 11 2024 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM EDT FRIDAY... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. There is a slight risk (Level 2 of 5) of severe thunderstorms this afternoon and evening. The primary risk is damaging wind and isolated tornadoes. In addition, locally heavy rainfall may lead to flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Strong, gusty winds will continue into Saturday this afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Apr 11, 6:03 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
603 PM EDT Thu Apr 11 2024
NCZ001-002-018-019-VAZ009-015-112230-
Ashe NC-Wilkes NC-Watauga NC-Alleghany NC-Grayson VA-Smyth VA-
603 PM EDT Thu Apr 11 2024
...STRONG THUNDERSTORMS WILL IMPACT
WESTERN ALLEGHANY...NORTHWESTERN WILKES...WATAUGA AND ASHE COUNTIES
IN NORTHWESTERN NORTH CAROLINA...SOUTH CENTRAL SMYTH AND SOUTHWESTERN
GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA THROUGH 630 PM EDT...
At 602 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wagoner to Fleetwood to Lovill. Movement
was north at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Boone...
Sparta...
Jefferson...
West Jefferson...
Blowing Rock...
Independence...
and Lansing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3635 8181 3636 8180 3634 8177 3634 8171
3641 8174 3647 8170 3653 8171 3659 8168
3662 8161 3664 8161 3667 8164 3670 8161
3668 8118 3652 8110 3609 8145 3610 8151
3612 8155 3611 8181 3616 8183 3619 8185
TIME...MOT...LOC 2202Z 194DEG 21KT 3642 8136 3630 8149 3624 8170
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, Apr 11, 6:13 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
613 PM EDT Thu Apr 11 2024
NCZ019-112245-
Wilkes NC-
613 PM EDT Thu Apr 11 2024
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHEASTERN WILKES COUNTY THROUGH 645 PM EDT...
At 613 PM EDT, Doppler radar was tracking a strong thunderstorm near
Taylorsville, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Mulberry...
Buck...
Millers Creek...
and Fairplains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3628 8124 3618 8093 3603 8106 3603 8110
3604 8111 3604 8114 3603 8117 3603 8118
3604 8120 3603 8124 3603 8127 3601 8130
3601 8131
TIME...MOT...LOC 2213Z 201DEG 21KT 3599 8121
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BMGLocal storm report, Apr 11, 7:23 PM EDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
723 PM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Tstm Wnd Dmg Moravian Falls 36.10N 81.18W
04/11/2024 Wilkes NC Emergency Mngr
Numerous trees downed around Moravian Falls.
&&
asLocal storm report, Apr 11, 7:55 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
755 PM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM Tstm Wnd Dmg North Wilkesboro 36.18N 81.14W
04/11/2024 Wilkes NC Public
Power poles broken.
&&
WPLocal storm report, Apr 11, 8:10 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
810 PM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM Tstm Wnd Dmg 3 ESE Galax Hillsville 36.75N 80.78W
04/11/2024 Carroll VA Emergency Mngr
Thunderstorm winds blew down several road
signs into vehicles, took a canopy off a gas
station, knocked down at least two power
poles.
&&
PJHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 8:04 PM EDT | Areal Flood Advisory | RNK | Alleghany, Surry, Wilkes, Yadkin | 3 hr |
| Apr 11, 8:06 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 39 min |
| Apr 11, 8:24 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 51 min |
| Apr 11, 9:00 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 60 min |
| Apr 11, 9:05 PM EDT | Areal Flood Advisory | RNK | Ashe, Watauga, Wilkes | 3 hr |
| Apr 11, 9:34 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 56 min |
| Apr 12, 12:12 AM EDT | Special Weather Statement | RNK | Caswell | 33 min |
Nearby
Tornado Warnings in North Carolina, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.